Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 117, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2002, 1:29 AM CDT for Monroe County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2002, 1:29 AM CDT (06:29 UTC)
- Expired
- Jun 13, 2002, 1:45 AM CDT
- In force
- 16 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Monroe County, IA
The radar
The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 130629 SVRDSM IAC135-130645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 129 AM CDT THU JUN 13 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 145 AM CDT * AT 127 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEASTERN MONROE COUNTY...OR ABOUT 18 MILES WEST OF OTTUMWA...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL AREAS OF SOUTHEASTERN MONROE COUNTY. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4104 9280 4090 9285 4090 9265 4098 9264 MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:35 PM CDT, 9 hours 54 minutes earlier.
Area forecast discussion, Jun 12, 3:35 PM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT WED JUN 12 2002 ACTIVE WEATHER STARTING TO PICK UP OVER THE CWA SO I AM GOING OT KEEP THIS SHORT. SLOW MOVING FRONT HAS BECOME PROBLEMATIC OVER THE CWA. THE ATMOSPHERE IS JUICED ALONG AND SOUTH OF THE BOUNDARY. LOW LEVEL FLOW WL INCRS THIS EVNEING AND INTERACT WITH BOUNDARIES LAID OUT FROM YESTERDAYS CONVECTION AND THE FRONT. IN ADDITION STRONG WIND ALOFT WILL AID IN SUSTAINING THUNDERSTORMS OVER THE CWA AND HELP THEM TO INTENSIFY. A SHORT WAVE OVER THE PLAINS WILL PUSH ACROSS THE CWA THIS EVENING. STORMS WILL INCREASE OVR MAINLY THE SRN CWA THIS EVENING...SOUTH OF THE FRONT. HAIL AND WIND APPEARS TO BE THE MAIN THREAT BUT WE HAVE BEEN NOTICING SOME ROTATION AT SPIN UP SO SOME LAND SPOUT TYPE ACTIVITY CANNOT BE RULED OUT. THE MODELS DO FORECAST THE UPR LOW OVR MT TO PUSH E AND SINK SE AS IT DOES THIS. THIS WILL PUSH THE BOUNDARY SOUTH OF THE CWA OVERNIGHT AND END THE PRECIP. HEAVY RAINS A POSSIBILITY MAINLY SE SECTIONS BUT STORMS SHOULD MOVE FAST ENOUGH TO HOLD OFF ANY WIDESPREAD FLASH FLOOD THREAT. QUIET AND COOL WEATHER AFTER TONIGHT AS HIGH BUILDS INTO THE CWA. NEXT CHANCE OF PRECIP COMES LATE SUNDAY BUT THERE IS NOT GOOD CONTINUITY IN THE MODELS WITH THE EXTENDED. THE MODELS WANT TO MAKE THE PATTERN MORE PROGRESSIVE AND THAT JUST HASNT BEEN THE CASE IN THE PAST NOT IS IT COMMON FOR THIS TIME OF YEAR. AS A RESULT I HAVE TRIED TO FINE TUNE THE PRECIP TIMING. .DSM...NONE FAB
In the hours before
Local storm report, Jun 12, 7:52 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM RUNNELLS IA FLOOD
06/12/02 POLK COUNTY ENGINEER
REPORTED FLOODING OVER
LOW LYING GRAVEL ROADS
BETWEEN RUNNELLS AND
HWY 163. BARRICADES
PLACED ACROSS ROADS.Local storm report, Jun 12, 8:19 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 7 SW BEDFORD IA 1 INCH HAIL
06/12/02 TAYLOR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
HAIL SWATH WAS
WIDESPREAD.
0730 PM 8 SW BEDFORD IA WIND DAMAGE
06/12/02 TAYLOR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SEVERAL TREES KNOCKED
DOWN.Local storm report, Jun 12, 8:53 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
853 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0609 PM 2 N ANKENY IA 1 INCH HAIL
06/12/02 POLK REPORTED BY HAM RADIO
OPERATOR.
0610 PM ANKENY IA 1 INCH HAIL
06/12/02 POLK REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jun 12, 11:54 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 2 S SIAM IA 1 INCH HAIL
06/12/02 TAYLOR REPORTED BY EMERGENCY
MANAGEMENT. SEVERAL
MILES STRETCH OF HAIL
DAMAGE. TREES STRIPPED.
ROOFS TORN OFF BARNS.
0730 PM 2 S SIAM IA 1 INCH HAIL
06/12/02 TAYLOR REPORTED BY EMERGENCY
MANAGEMENT. WIDESPREAD
HAIL DAMAGE TO CROPS.
TREES STRIPPED. ROOFS
TORN OFF BARNS.
1131 PM BLAKESBURG IA 1 INCH HAIL
06/12/02 WAPELLO REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:19 PM CDT | Flash Flood Warning | DMX | Marshall | 3 hr |
| Jun 12, 10:36 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 24 min |
| Jun 12, 11:22 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 53 min |
| Jun 12, 11:23 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 67 min |
| Jun 12, 11:41 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.